Jump to content

Help for N/Vomitting with Renal Failure

Posted
by Never2L84Peace Never2L84Peace (New) New

I'm stumped on this one and could use some help. Mr. S has end stage renal failure (refused dialysis). He also has hx of reflux and has been on multiple meds for this. He has been throwing up every day. Sometimes he has nausea, sometimes he just throws up. AP is dropping and has been 48-52 the past week (thinking K+ is probably even higher) and has some jerking movements also. He has tried: reglan, compazine, haldol, scopolamine patches. He is on nexium. Has tried: zantac, protonix, achiphex. He takes iron which he feels is 'keeping him alive' and won't even hear of holding that. Over the past 2-3wks has lost 12lbs. His legs (feet esp) look like stuffed sausages with the extensive edema. He has multiple heart issues also. Taking amioradone, tricor, lipitor, plavix... His MD is of no help, with answers like, "whatever you think". He is allergic to many meds. APAP #3 is the only thing he can tolerate for pain (crawling sensation, chest pain, headaches) and it takes all of his pain away. He is able to sleep from 10pm to 1am with use of APAP#3, gets up to pee (still going about a liter a day, sometimes more) then and takes another APAP #3 and sleeps till 5am without nausea or pain. Then he dreads the day. I thought about topical gels but his only caregiver is slightly demented and I question her ability to apply gel or for him to figue it out.

ANY SUGGESTIONS?

we've had luck with thorazine suppositories, if your pt doesn't mind the sedating effects.

typically 50-100mg q 6-8 hrs.

leslie

jCLNC

Specializes in Hospice, OR, Home Health, Orthopedics. Has 40 years experience.

I'm stumped on this one and could use some help. Mr. S has end stage renal failure (refused dialysis). He also has hx of reflux and has been on multiple meds for this. He has been throwing up every day. Sometimes he has nausea, sometimes he just throws up. AP is dropping and has been 48-52 the past week (thinking K+ is probably even higher) and has some jerking movements also. He has tried: reglan, compazine, haldol, scopolamine patches. He is on nexium. Has tried: zantac, protonix, achiphex. He takes iron which he feels is 'keeping him alive' and won't even hear of holding that. Over the past 2-3wks has lost 12lbs. His legs (feet esp) look like stuffed sausages with the extensive edema. He has multiple heart issues also. Taking amioradone, tricor, lipitor, plavix... His MD is of no help, with answers like, "whatever you think". He is allergic to many meds. APAP #3 is the only thing he can tolerate for pain (crawling sensation, chest pain, headaches) and it takes all of his pain away. He is able to sleep from 10pm to 1am with use of APAP#3, gets up to pee (still going about a liter a day, sometimes more) then and takes another APAP #3 and sleeps till 5am without nausea or pain. Then he dreads the day. I thought about topical gels but his only caregiver is slightly demented and I question her ability to apply gel or for him to figue it out.

ANY SUGGESTIONS?

:idea:

It's too bad that the renal failure itself lends itself to so much nausea, itching and other unpleasant issues. I'd be sure that the patient doesn't have a problem with bowel elimination R/T to continued use of his Codiene first...

;)

I've had good results using Decadron for nausea, and it seems to help for other things too (bone pain, appetite...cures a multitude of sins...)

Also you might try Ativan. A nice ABHR suppository could do the trick with the cocktail effect...(ativan 0.5/benadryl 12.5/haldol 0.5/reglan 10mg).

:lol2:

With my renail failure patients, I ususally try to get them to keep the scopolamine patch on and then add things to it...if all else fails, NPO for awhile.

You can also put in an N/G tube and let him use the suction only when he feels sick. (last resort).

Don't you just love it when the MD says, "oh whatever you think..."

If the MD is amenable, our director usually likes to D/C the amiodorone, it has a lot SE.

;)

I hope just one of these helps!

Jen

NurseAlwaysNForever

Specializes in Hospice, LTC. Has 3 years experience.

Haldol given in 2-5mg doses QHS decrease nausea by supressing vagal nerve. Very effective.

sharona97, BSN, RN

Specializes in IM/Critical Care/Cardiology.

I'm not a hospice nurse (yet),but when i read toes as big as sausages, is it possible hospice patients are at risk for blood clots? Just curious.

Thanks.

Em1995

Specializes in Emergency, ICU, Psych, Hospice. Has 21 years experience.

I recently had a renal patient and used ativan (no sub) 1 mg SL q 3 hours prn for anxiety or nausea. Usually workes very well! Also, I've found that haldol at 1-2 mg PR q 4 also works beautifully for stopping intractable nausea and vomiting.

Guest
This topic is now closed to further replies.